Fed up - some symptoms back after med... - Action on Postpar...

Action on Postpartum Psychosis
2,301 members1,586 posts

Fed up - some symptoms back after medication reduction!

Hey everyone,After managing fine to get off Quetiapine last year, I decided in March to slowly try tapering off Sertraline. Originally, I was on the max dose of 200 mg, and reduced it to 150 at beginning of April. Although I’m doing ok in the main, I haven’t enjoyed the return of my mood swings, plus some of the wonky hearing I had when in hospital.

I had hoped to get off medication completely, as I’ve put on 3 stone since starting them, and I have no sex life/can’t orgasm anymore. I also feel a hormonal issue might be at the root of all this, but don’t really know whether anymore medical intervention or investigation is triggering for me.

Can anyone else relate? Is it normal to feel all over the place even after two months on a new dose?

Thanks,

Sal xx

7 Replies
oldestnewest

Apologies for the extremely short reply as I’m due to drop the little one off at nursery shortly. I can totally relate to all you have said especially the weight gain aspect. In the beginning I lost weight due to extreme anxiety but when I was put on medication and slowly began to get well it piled on. I’m now off medication and out running but it’s still a slow process. I too believe their is a hormonal link to some of the issues I have had/have but doctors are very reluctant to investigate. I have heard some herbal/Chinese/alternative therapies can relieve some monthly symptoms but again it’s down to the individual. Sorry again that the message is short, just wanted to let you know that there are others in a similar situation and hope that goes some way in making you feel better 😉

2 likes
Reply

Thank you so much. Definitely helpful. Glad I’m not the only one, but hope it wasn’t too horrible for you. Well done on the running xx

1 like
Reply

Hi Saloire,

It is great you are slowly reducing your medication. Coming off medication feels like a big milestone, but it can also be quite hard, especially if you feel a bit all over the place.

I had PP in 2015 and was on different antipsychotics and antidepressants for a while, including Sertraline. Coming off medication was a big thing for me, as I had no idea how I really felt after being on them for such a long time and I wanted to see how I felt without them all. So with the help of my Psychiatrist and GP, I came off them very slowly. I do remember feeling quite up and down, I had some side effects coming off the medication, such as feeling a bit sick and dizzy. And in particular I found it quite difficult coming off Sertraline, just because of the withdrawal effects. But, over time though, these faded and I started to 'feel' again and things settled down.

I have been off medication now for about 2 years and feel good, although I do feel a bit up and down around the time of the month, but I used to feel that before I was ill, so maybe it is just a bit exaggerated now.

Have you spoken to your GP or care team about how you are feeling at all? I used to tell my team exactly how I was feeling, so that we could make sure I was on the correct dose whilst reducing my medication.

Anyway, I hope you feel ok and you start to feel a bit better.

Take care,

Sally x

2 likes
Reply

Hello Saloire,

some good replies about the experience of " weaning off meds".

Over all recovery and choice making is a unique journey. Learning to listen to your body is not an easy task when still struggling with obstacles. Outweighing pros and cons and making a decission for individual's suitability (physical, mentally, emotionally) can be rather difficult, especially when still feeling plips of ups and downs.

In my case a gradual reduction of my very traditional meds was only possible with the support of professionals and then there is the continues question, if challenges are still ahead whether to change, combine with therapeutic options or even just go for a complete alternative route, such as mentioned Chinese remedies, aromatherapies, hemp seed oil etc...???? What is the best choice.

Situational and circumstantial factors play a huge part. In the first few years of my recovery after PPP I always have been working closely together with health professionals. In the first 2 years my partner kept a close eye on my progression and I weaned off gradually from August 2010 till the following Summer 2011, with the help of a Psychiatrist, my GP, care coordinator and my partner.

My struggles nevertheless continued, because of perimenopausal symptoms and in the first instance I thought I was struggling with menstrual psychosis...however, 8 years later I was diagnosed with Bipolar.

My decission making in not taking chemicals, but an alternative option (CBD oil) is in agreement with my partner, who obviously is my support. However, because of not taking traditional meds I have to work extremely hard to keep my mood swings at bay.

In my opinion it is crucial to have professional help, chance of peer support like this forum and a friend, partner or husband, who is just there for you...

Wishing you all the best,

x

2 likes
Reply

Thanks so much everyone for your lovely supportive comments. From what you’re all telling me, it sounds as if the way I feel is pretty normal, and I just have to ride the rollercoaster for a bit. At least knowing it’s not just me is so helpful. I have spoken to my GP about my concerns, and they are monitoring me at the moment. Thankfully the auditory weird stuff has died down a bit, but last month just before my period it was awful. I don’t think any of this is helped by the fact my two-year-old has sleep apnoea and doesn’t sleep. Thankfully they took her tonsils out, and it has made a bit of a difference, but she is still very clingy in our bed every night, and pretty uncomfortable with wind and stuff, so still in the trenches. Perhaps it would’ve been wise to have waited to reduce the meds until my daughter had settled down with her sleep, but I guess there’s never a right time.

Thanks again for all your nice comments,

Sal XXX

1 like
Reply

Hi Sal,

thank you for your lovely reply...yes, mums on here are absolutely fab and it is so useful to exchange experiences...with regards to your last comment on meds and settling down your daughter, I believe that would be a valid point and it is worthwhile discussing this with your health professionals. It is always good to have a second opinion. It has helped me tremendously in decission making.

Good luck and take good care!

x

1 like
Reply

Hello Saloire, reducing medication can affect people in different degrees of symptoms returning , and a 25 percent reduction may have been too radical for you . Did you discuss this with your consultant I e that your symptoms have reappeared?

Weight gain and libido changes are distressing side effects but with increased exercise ( a pain I know!) and cutting out most of sugar and carbos, you will see and feel a difference for sure. I’m on a healthy diet currently for a different reason and after initial resistance do feel much happier and healthier !

I suggest you get a review with your medical team or doctor, ask to talk to the nutritionist , get a referral to the local gym or health centre, and consider a slower sertraline reduction . Hopefully this might be effective . Best wishes/ take care

Denise x

1 like
Reply

You may also like...